Alert archive / Illinois / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS Chicago, IL

June 5, 20016 counties in Illinois; Benton County, Jasper County, Newton County, Indiana

NWS Chicago, IL issued this flash flood warning at Jun 5, 2001, 11:26 AM CDT for 6 counties in Illinois; Benton County, Jasper County, Newton County, Indiana. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jun 5, 2001, 11:26 AM CDT (16:26 UTC)
Expired
Jun 5, 2001, 3:30 PM CDT
In force
4 hr
Issued by
NWS Chicago, IL
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Ford County, IL, Grundy County, IL, Iroquois County, IL, Kankakee County, IL, LaSalle County, IL, Livingston County, IL, Benton County, IN, Jasper County, IN, Newton County, IN

The radar

The Chicago radar (KLOT), 72 km from the middle of the area, began a volume at 16:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2001-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2001-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 387 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-542 J/kg
Mixed-layer LCL
435 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
387 m²/s²
0-3 km storm-relative helicity
412 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLOT 051635
FFWCHI
ILC053-063-075-091-099-105-INC007-073-111-052030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1126 AM CDT TUE JUN 5 2001

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LIVINGSTON COUNTY IN CENTRAL ILLINOIS
  FORD COUNTY IN EAST CENTRAL ILLINOIS
  IROQUOIS COUNTY IN EAST CENTRAL ILLINOIS
  LA SALLE COUNTY IN NORTH CENTRAL ILLINOIS
  GRUNDY COUNTY IN NORTHEAST ILLINOIS
  KANKAKEE COUNTY IN NORTHEAST ILLINOIS
  BENTON COUNTY IN NORTHWEST INDIANA
  JASPER COUNTY IN NORTHWEST INDIANA
  NEWTON COUNTY IN NORTHWEST INDIANA

* UNTIL 330 PM CDT(330 PM EST)

* AT 1123 AM CDT(1123 AM EST) LAW ENFORCEMENT OFFICIALS REPORTED     
  2 FEET OF WATER OVER COUNTY ROADS IN IROQUOIS COUNTY. A            
  TRAINED SPOTTER REPORTED 2.45 INCHES OF RAIN IN PIPER CITY IN 
  6 HOURS.    

* NATIONAL WEATHER SERVICE RADAR SHOWS MORE THUNDERSTORMS MOVING     
  INTO THE AFFECTED COUNTIES WITH UP TO 1 TO 2 INCHES PER HOUR       
  RAINFALL RATES. FLOODING IS OCCURRING AND WILL CONTINUE 
  THIS AFTERNOON AS MORE THUNDERSTORMS MOVE INTO THE WARNED AREA. 
 

* SOME LOCATIONS AFFECTED INCLUDE...
  WHEATFIELD
  RENSSELAER
  REMINGTON
  MOUNT AYR
  MOROCCO
  KENTLAND

RAPID FLOODING OF CREEKS...SMALL STREAMS...ROADS AND LOW LYING AREAS
WILL OCCUR. EVACUATE AND MOVE TO HIGHER GROUND IF FLOODING OCCURS. DO
NOT ALLOW CHILDREN TO PLAY IN OR NEAR DRAINAGE OR FLOODED AREAS.

IF YOU ENCOUNTER A FLOODED ROAD...TURN AROUND AND FIND AN ALTERNATE
ROUTE. A CAR OR SMALL TRUCK WILL FLOAT IN ABOUT 2 FEET OF WATER...
EVEN WITH 4 WHEEL DRIVE. MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.
DO NOT DRIVE THROUGH FLOODED ROADS.

CAMPERS AND HIKERS SHOULD GET AWAY FROM CREEKS AND SMALL STREAMS AND
MOVE TO HIGHER GROUND.

LAT...LON 4117 8913 4072 8919 4064 8712 4120 8696

$$

WILSON
NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 3:15 AM CDT, 8 hours 11 minutes earlier.

Area forecast discussion, Jun 5, 3:15 AM CDT, 8 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
315 AM CDT TUE JUN 5 2001

MAIN CONCERNS STILL REVOLVE AROUND POTENTIAL EXCESSIVE RAINFALL
EVENT OVER SOUTHERN THIRD OF THE CWA. MCS CLUSTER GENERALLY SOUTH OF
CWA...BUT BORDER COUNTIES SO CLOSE TO BANKFULL THAT ONE OR TWO GOOD
STORMS COULD PRODUCE ENOUGH RAIN TO CAUSE PROBLEMS. WILL CONTINUE
FFA OVER THE SAME AREAS AS OVERNIGHT. WILL REMOVE/REDUCE POPS
FURTHER NORTH AS FOCUS UNLIKELY TO SHIFT BACK THAT FAR NORTH...BUT
WILL CONTINUE TO MENTION SCATTERED DRIZZLE ASSOCIATED WITH LOW
STRATUS/FOG ACROSS NORTHERN COUNTIES.

VERY SLOW CLEARING THROUGH THE REST OF THE SHORT TERM PERIOD AS
UPPER RIDGE EDGES ITS WAY TOWARD US. WEEKEND STILL LOOKS DECENT AS
TEMPS SLOWLY RETURN TO SEASONAL NORMS.

.CHI...FFA TDY S OF MENDOTA-WHEATFIELD LN

JHV

In the hours before

Special weather statement, Jun 5, 5:57 AM CDT, 5 hours 29 minutes before
ILZ003>006-008-010>014-019>023-032>033-039-INZ001>002-010>011-019-
051700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
600 AM CDT/EST TUE JUN 5 2001

FOR NORTH CENTRAL AND NORTHEAST ILLINOIS AND NORTHWEST INDIANA

THERE IS A SLIGHT RISK FOR SEVERE WEATHER AND LOCALIZED FLOODING
GENERALLY ALONG AND SOUTH OF ILLINOIS ROUTE 17...SOUTH OF A LINE
FROM KANKAKEE TO STREATOR.

A WARM FRONT PUSHING THROUGH NORTHERN ILLINOIS WILL TRIGGER SHOWERS
AND THUNDERSTORMS MOST OF THE DAY. RAINFALL ON TOP OF ONE TO TWO
INCHES OF RAIN THAT HAVE ALREADY FALLEN THIS MORNING OVER THE RISK
AREA MAY CONTRIBUTE TO LOCALIZED FLOODING AND PONDING OF WATER ON
ROADWAYS. IN ADDITION...A FEW STORMS MAY BE CAPABLE OF PRODUCING
LARGE HAIL FOR BRIEF AMOUNTS OF TIME. ELSEWHERE...NUMEROUS SHOWERS
AND THUNDERSTORMS ARE EXPECTED...BUT NONE ARE FORECAST TO REACH
SEVERE LIMITS.

JHV

Nearby

Flash Flood Warnings in Illinois, 2001Flash Flood Warnings in Indiana, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.